Mississippi, 2009

Flash Flooding and Hail in Mississippi, May 16, 2009

May 16, 2009 · NWS JAN · 15 events in 12 counties and zones

During the afternoon and early evening of the 16th. Severe storms crossed portions of Central Mississippi and Northeast Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$7,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

During the afternoon and early evening of the 16th. Severe storms crossed portions of Central Mississippi and Northeast Louisiana. There was 1 fatality and two injuries from a lightning strike southwest of Yazoo City. There were reports of hail, wind damage, and flash flooding due to heavy rainfall. These storms were due a cold front that moved over the region. The cold front combined with rich gulf moisture and an unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 16, 10:00 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, May 16, 10:00 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1100 AM CDT SAT MAY 16 2009

.DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE GOTTEN AN EARLY START
TODAY AND ARE QUICKLY BLOSSOMING ON RADAR THIS MORNING. CONDITIONS
ARE RATHER JUICY THIS MORNING WITH DEWPOINTS IN THE UPPER 60S AND
LOWER 70S. MORNING RAOB INDICATED RATHER MOIST CONDITIONS AS WELL
WITH PWATS AROUND 1.6 INCHES. INSOLATION AND LINGERING OUTFLOW
BOUNDARIES FROM RECENT STORMS LIKELY ARE ENHANCING CONVECTION THIS
MORNING. AN OUTFLOW BOUNDARY LIES ACROSS THE NW DELTA REGION AND
EXPECT MORE SHOWER AND THUNDERSTORM ACTIVITY TO GET GOING ALONG THIS.

FOR THE REST OF TODAY...LOOKING FOR SCATTERED SHOWERS AND
THUNDERSTORMS TO CONTINUE TO DEVELOP THIS AFTERNOON AHEAD OF AN
APPROACHING COLD FRONT WHICH APPEARS TO BE DRAPED ACROSS NORTHERN
ARKANSAS INTO NORTH CENTRAL TEXAS. COLD FRONT CONTINUES TO LOOK TO
AFFECT THE REGION LATER THIS AFTERNOON/EVENING WITH THE CHANCE FOR
SOME STRONG TO SEVERE STORMS.

FOR THE UPDATE...RAISED HIGHS TODAY A COUPLE OF DEGREES FOR GLH AND
GWO GIVEN RECENT OBSERVATIONS. THEY ARE SITTING JUST SHY OF THE
PREVIOUSLY FORECASTED HIGH NOW...SO BUMPED UP A COUPLE OF DEGREES. THIS
MAY NOT WORK OUT GIVEN SCATTERED SHOWERS BUT IF THEY CAN CLEAR OUT
AFTER A THUNDERSTORM...THEY WILL LIKELY HEAT UP QUICKLY. OTHERWISE...NO
CHANGES NECESSARY AND UPDATED PRODUCTS ALREADY OUT. /28/

&&

.AVIATION...WIDESPREAD MVFR CIGS BKN-OVC FROM 2-4K FEET CAN BE
EXPECTED TODAY WITH NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE
FORECAST AREA. WILL BRIEFLY SEE LOWER CIG/VSBY FLIGHT CATEGORIES IN
PERIODS OF HEAVIER RAINFALL. SHOWERS AND OCCASIONAL MVFR CIGS WILL
CONTINUE IN THE WAKE OF THE COLD FRONT TONIGHT./40/03

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

28/03/40
Hazardous weather outlook, May 16, 2:40 AM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
340 AM CDT SAT MAY 16 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
170845-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
340 AM CDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS COULD DEVELOP ACROSS THE REGION
LATER TODAY INTO THE OVERNIGHT. THE MAIN RISK FROM THESE STORMS WILL
BE HAIL AND DAMAGING WIND GUSTS ALONG WITH LOCALLY HEAVY RAINFALL OF
1 TO 2 INCHES IN A SHORT TIME. DAYTIME HEATING WILL COMBINE WITH A
MOIST UNSTABLE AIR MASS AND A COLD FRONT NOW CROSSING THE OZARKS
WILL BE MOVING INTO THE LOWER MISSISSIPPI VALLEY THIS EVENING TO
HELP SET OFF THE STORMS. THE STORMS SHOULD GRADUALLY WEAKEN AFTER
MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GUSTY NORTHEAST WINDS OF 15 TO 25 MPH CAN BE EXPECTED SUNDAY AS
COOLER AND DRIER AIR RUSHES INTO THE REGION. A LAKE WIND ADVISORY MAY
BE REQUIRED FOR SOME LOCATIONS ON SUNDAY. OTHERWISE...THE PROBABILITY
FOR WIDESPREAD HAZARDOUS WEATHER WILL BE LOW MUCH OF NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

40

In the hours before

Special weather statement, May 16, 10:21 AM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1121 AM CDT SAT MAY 16 2009

MSZ026>028-161630-
GRENADA MS-CARROLL MS-MONTGOMERY MS-
1121 AM CDT SAT MAY 16 2009

...STRONG THUNDERSTORMS CARROLL...MONTGOMERY AND GRENADA COUNTIES...
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 4 MILES WEST OF
JEFFERSON TO 7 MILES SOUTHWEST OF MALMAISON AT 1120 AM CDT...MOVING
EAST AT 10 MPH. OTHER STRONG STORMS WERE ALSO NOTED IN THE AREA.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

PEOPLE IN MONTGOMERY...CARROLL AND GRENADA COUNTIES SHOULD MONITOR
THESE STORMS CLOSELY.

OLB
Special weather statement, May 16, 10:29 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1129 AM CDT SAT MAY 16 2009

MSZ030-161710-
CLAY MS-
1129 AM CDT SAT MAY 16 2009

...STRONG STORM IN NORTHERN CLAY COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER MONTPELIER AT 1129 AM CDT...
MOVING EAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHERN CLAY COUNTY SHOULD MONITOR THIS STORM CLOSELY.

JC
Special weather statement, May 16, 11:11 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1211 PM CDT SAT MAY 16 2009

MSZ065-161740-
COVINGTON MS-
1211 PM CDT SAT MAY 16 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED JUST NORTHEAST OF COLLINS AT 1211 PM
CDT...MOVING EAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN NORTHEASTERN COVINGTON COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

JC

The radar

The Jackson/Brandon,MS radar (KDGX), 129 km away, was scanning. The volume nearest the first event began at 17:39 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 flash flood, 2 lightning, 1 thunderstorm wind. Local standard time, as filed.

Hail, Clarke

When
May 16, 11:40 AM CST to 11:42 AM CST
Where
Clarke County, 2.68 mi N of Middleton
Measured
1 in hail
Reported by
Public
Coordinates
32.208, -88.612

Hail, Winston

When
May 16, 12:48 PM CST to 12:50 PM CST
Where
Winston County, 1.56 mi SSW of Loakfoma
Measured
0.88 in hail
Reported by
Public
Coordinates
33.231, -88.914

Nickel sized hail was observed east-northeast of Betheden along Bluff Lake Road.

Flash Flood, Lowndes

When
May 16, 12:49 PM CST to 1:30 PM CST
Where
Lowndes County, 0.58 mi E of Artesia to 0.69 mi WNW of Artesia
Cause
Heavy Rain
Property damage
$1,000
Reported by
County Official
Coordinates
33.420, -88.640

Locally heavy rainfall flooded portions of Lee Street. Several inches of water was covering the road for a period of time.

Hail, Noxubee

When
May 16, 1:05 PM CST
Where
Noxubee County, 0.32 mi WNW of Togo
Measured
0.75 in hail
Reported by
Public
Coordinates
33.282, -88.385

Hail, Lowndes

When
May 16, 1:14 PM CST
Where
Lowndes County, 4.78 mi NNW of Forreston
Measured
0.75 in hail
Reported by
Public
Coordinates
33.386, -88.344

Lightning, Yazoo

When
May 16, 1:45 PM CST
Where
Yazoo County, 3.31 mi WNW of Valley
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
32.771, -90.531

Three teenagers were struck by lighting on Eagle Bend Road, in southwest Yazoo County. One teenager was seriously injured and passed away a few days later on May 20th.

Hail, Leake

When
May 16, 2:31 PM CST
Where
Leake County, 4.5 mi E of Carthage
Measured
0.75 in hail
Reported by
Public
Coordinates
32.730, -89.453

Hail, Carroll

When
May 16, 2:52 PM CST to 2:54 PM CST
Where
Carroll County, 3.09 mi N of North Carrollton to 3.35 mi N of North Carrollton
Measured
0.88 in hail
Reported by
Public
Coordinates
33.565, -89.922

Hail, Lamar

When
May 16, 3:17 PM CST
Where
Lamar County, Baxterville
Measured
0.75 in hail
Reported by
Public
Coordinates
31.080, -89.600

Lightning, Forrest

When
May 16, 3:50 PM CST
Where
Forrest County, 0.91 mi SE of Hattiesburg
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.310, -89.310

Three trees were struck by lighting and fell on some power lines.

Flash Flood, Forrest

When
May 16, 4:00 PM CST to 4:40 PM CST
Where
Forrest County, 0.53 mi SSW of Hattiesburg to 0.25 mi NNW of Dixie Pine
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.313, -89.324

Several streets were flooded as a quick 2 inches of rain fell across portions of the city.

Hail, Lawrence

When
May 16, 4:03 PM CST to 4:05 PM CST
Where
Lawrence County, 3.01 mi NNE of Tryus
Measured
0.88 in hail
Reported by
Public
Coordinates
31.719, -90.178

Hail, Scott

When
May 16, 4:49 PM CST to 4:55 PM CST
Where
Scott County, 1 mi E of Pulaski to 1.79 mi SSE of Pulaski
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
32.267, -89.583

Nickel to golf ball sized hail fell just to the south-southeast of Pulaski, along Beatty Road.

Thunderstorm Wind, Scott

When
May 16, 4:53 PM CST
Where
Scott County, 2.18 mi SSE of Pulaski to 1.84 mi S of Pulaski
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
32.239, -89.591

Several trees were blown down along Beatty Road and Highway 481.

Hail, Smith

When
May 16, 6:05 PM CST
Where
Smith County, 5.07 mi SSW of Mize
Measured
0.75 in hail
Reported by
Public
Coordinates
31.803, -89.585

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Yazoo2009-05-2018MaleOutside/Open AreasDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175799, 174923, 175803, 175851, 175854, 175816, 175858, 175864, 175869, 175883, 175887, 175881, 175894, 175896, 175899.